Treatment of tuberculosis (TB) takes six to nine months and sometimes longer. TB can be cured in almost all cases by taking the medications as prescribed by your doctor for the full course of treatment (at least six months).
Like all medications, your anti-tuberculosis tablets can cause side effects. Your doctor will monitor your progress during treatment to make sure the medication is working. This will usually involve blood, sputum or urine tests and chest x-rays.
Tell your doctor immediately if you experience illness or symptoms
It is important to tell your doctor or health care worker immediately if you experience any unexplained illness or the following symptoms:
- nausea or vomiting
- jaundice – yellowish skin or eyes, dark urine (orange/red urine is a normal side effect and is not harmful)
- unexplained fever or tiredness
- tingling or numbness of hands or feet, or joint pains
- skin rash, itching skin or bruising
- visual changes or change in red-green colour vision.
Side effects of specific tuberculosis medications
The different medications used to treat tuberculosis are associated with specific side effects:
- isoniazid – may make you feel tired or nauseous or make you lose your appetite. It can cause numbness or tingling in your hands or feet, but this is rare in well-nourished people. It can also cause inflammation of the liver, so your doctor will regularly check for this with blood tests
- rifampicin – can reduce the effectiveness of the contraceptive pill and some other medications. It is important to advise the doctor who prescribes your TB treatment about any other medicines you are taking. Women taking the contraceptive pill may need to discuss other forms of contraception with their general practitioner or an advisor at a family planning clinic. If you have lens implants or wear soft contact lenses, inform your doctor, as rifampicin can stain them. Rifampicin will cause a pinkish/orange discolouration of your urine, saliva and sweat. This side effect is harmless so you should not be concerned
- ethambutol (Myambutol) – can cause visual problems. Your eyesight will be checked during treatment, but you should stop taking the medication if your vision is affected and call your doctor straight away
- pyrazinamide – can lead to nausea and a loss of appetite. It is usually only taken for the first two to three months of treatment. Consult with your doctor if you develop unexplained rashes, fever, aches or joint pains.
Some things to note when taking TB medications
When taking tuberculosis medications, it is important to be aware of a few basic cautions:
- Report any side effects to your doctor immediately.
- Tell your TB doctor about any other medications you are taking.
- Ensure you take the medication long enough to kill all of the tuberculosis bacteria – a minimum of six months.
- Take your medications regularly and do not stop taking them, even when you feel better. Irregular use can lead to the tuberculosis bacteria becoming resistant to the medications.
- Avoid drinking alcohol while on tuberculosis treatment. Alcohol can increase drug side effects and toxicity, because both can affect the liver.
Where to get help
This page has been produced in consultation with and approved by:
Department of Health and Human Services - RHP&R - Health Protection - Communicable Disease Prevention and Control Unit
Content on this website is provided for information purposes only. Information about a therapy, service, product or treatment does not in any way endorse or support such therapy, service, product or treatment and is not intended to replace advice from your doctor or other registered health professional. The information and materials contained on this website are not intended to constitute a comprehensive guide concerning all aspects of the therapy, product or treatment described on the website. All users are urged to always seek advice from a registered health care professional for diagnosis and answers to their medical questions and to ascertain whether the particular therapy, service, product or treatment described on the website is suitable in their circumstances. The State of Victoria and the Department of Health & Human Services shall not bear any liability for reliance by any user on the materials contained on this website.